Connecticut, 2004

Hail and Damaging Winds in Connecticut, August 21, 2004

August 21, 2004 · NWS BOX · 4 events in 3 counties and zones

Severe thunderstorms downed large branches in Southington and Ashford, and produced nickel sized hail in Ellington. Two men were struck by lightning while attending a Civil War reenactment in Woodstock.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed large branches in Southington and Ashford, and produced nickel sized hail in Ellington. Two men were struck by lightning while attending a Civil War reenactment in Woodstock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 3:30 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 21, 3:30 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
430 AM EDT SAT AUG 21 2004

.SHORT TERM (TODAY AND TONIGHT)...
ACTIVE PATTERN IN THE SHORT TERM.  STALLED FRONT OVER NW MASS AND SW
NH WITH LOW PRESSURE WAVE OVER WESTERN PA MOVING UP ALONG IT. THE
FRONT SERVES AS THE FOCUS FOR SHOWERS AND TSTMS...AND THE WAVE
SHOULD CONTRIBUTE LOW LEVEL CONVERGENCE TO CONTINUE TO FORCE LIFT AS
IT MOVES ACROSS NEW ENGLAND THIS MORNING. ALSO HELPING OUT WILL BE
THE RIGHT REAR QUADRANT OF THE UPPER JET...WHICH WILL BE IN POSITION
OVER OUR REGION THIS AFTERNOON. THE AIRMASS FEEDING INTO THIS ZONE IS
MOIST...SURFACE DEWPOINTS IN THE MID 60S TO LOW 70S...AND
PRECIPITATBLE WATER VALUES WILL BE AROUND 2 INCHES.  BETWEEN THIS
AND OVERNIGHT HISTORY...WILL GO WITH CATEGORICAL POPS AND INCLUDE
MENTION OF LOCALLY HEAVY DOWNPOURS.

EXPECT THE SHOWERS AND TSTMS TO REMAIN WITH THE FRONT...SO THE
SOUTHEAST ZONES SHOULD START THE DAY DRY.  THIS IN FACT HAS BEEN
THE PATTERN OF THE OVERNIGHT WITH PRECIP ALL TO THE WEST AND
NORTH OF BOSTON.  AS THE LOW PASSES THIS MORNING AND GIVES THE FRONT
A PUSH SOUTHEAST...THE SHOWERS SHOULD THEN MOVE SOUTHEAST.  EXPECT
CATEGORICAL POPS IN THE SOUTHEAST ZONES THIS AFTERNOON THROUGH
FROPA.

GENERALLY FOLLOWED THE GFS TIMING ON FROPA...WHICH BRINGS IT
THROUGH THE NORTHERN AND WESTERN ZONES MID AFTERNOON AND ACROSS THE
CAPE AND ISLANDS EARLY TONIGHT.  TIMED END OF SHOWERS TO FROPA.

DRIER AIR MOVES IN TONIGHT.  WINDS ARE EXPECTED TO BE LIGHT MOST
SPOTS...AND WITH WET GROUND THIS SHOULD BE FRUITFUL FOR FOG.
&&

.LONG TERM (12Z SUNDAY THROUGH FRIDAY)...
SURFACE HIGH PRESSURE BUILDS OVERHEAD SUNDAY...SHUNTING SOUTHWARD
SUNDAY NIGHT AND MONDAY. UPPER RIDGING LAGS AS STRONG UPPER LOW OVER
CANANDA HAS YET ANOTHER AND FINAL SHORTWAVE TO CARVE THROUGH
NORTHERN NEW ENGLAND.  SURFACE REFLECTION COLD FRONT TO MOVE THROUGH
NEW ENGLAND MONDAY NIGHT GIVING REGION A REINFORCING PUSH OF COOLER
AND DRIER AIR.  BUT FRONT SEEMS TO COME THROUGH WITH LITTLE MORE
THAN A WIND SHIFT...AS BEST DYNAMICS REMAINING TO OUR NORTH. BUT
THINKING IS TO ADD AT LEAST SLIGHT CHANCE FOR SHOWERS LATE IN THE
DAY MONDAY FOR NORTH/NORTHWEST SECTIONS. FOR TUESDAY RIDGE BUILDS
ALOFT AND CONTINUES THROUGH WEEKS END LOOKING TO KEEP REGION DRY.
FAVOR DECREASING CHANCE POPS IN EXTENDED PORTION OF FORECAST TO
SLIGHT CHANCE AS RIDGING STRONG FROM 700 TO 500MB.
&&

.AVIATION...
BASED ON OBSERVED VALUES UPSTREAM...HAVE GONE WITH IFR FORECAST IN
SHOWERS/TSTMS TODAY...IMPROVING TO VFR AND CLEARING LATER
THIS AFTERNOON/EVENING AT MHT AND BDL/BAF...RANGING TO OVERNIGHT AT
HYA AND ACK.
&&

.MARINE...
30 KT LOW LEVEL WINDS MOVING IN AHEAD OF THE LOW PRESSURE WAVE
SHOULD SUPPORT WIND GUSTS OF 25-30 KTS ON MOST OF THE WATERS.  THUS
WILL HAVE SMALL CRAFT ADVISORY CONDITIONS TODAY AND EARLY TONIGHT.

GUSTY NORTHERLY WINDS SUNDAY MORNING...THEN AGAIN TUESDAY MORNING
NEAR 25 KT...OTHERWISE BENIGN OVER THE WATERS THROUGH WEDNESDAY.
&&

.HYDROLOGY...
WITH PW OF 2 INCHES AND HIGH DEWPOINTS...LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE.  MOST AREAS THAT RECEIVED ANY PRECIP...CT VALLEY THROUGH
THE MERRIMACK VALLEY...RECEIVED NO MORE THAN 1/2 INCH OF RAINFALL.
PER RADAR ESTIMATES...FRANKLIN COUNTY AND PARTS OF EXTREME NORTHERN
WORCESTER CO AND SRN CHESHIRE CO RECEIVED AN INCH OR MORE.  THIS MAY
LOWER SOME FLASH FLOOD INDICES...BUT THESE STARTED HIGH ALREADY
WITH VALUES OF 3 INCHES IN 1 HOUR AND 4.5 TO 6 INCHES IN 6 INCHES.
FOR NOW...WE WILL HOLD OFF FROM ISSUING ANY FLOOD WATCHES.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA ALL WATERS EXCEPT BOS HARBOR AND NARRAGANSETT BAY.

SHORT TERM...WTB
LONG TERM...KAB
Hazardous weather outlook, Aug 21, 5:00 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
600 AM EDT SAT AUG 21 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
600 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT IS POISED TO MOVE THROUGH SOUTHERN NEW ENGLAND TODAY
AND EXIT EAST OF CAPE COD AROUND MIDNIGHT. AHEAD AND ALONG THE
FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP. ALTHOUGH
THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST
WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
NO SPOTTER ACTIVATION IS ANTICIPATED TODAY AND TONIGHT.

KAB

In the hours before

Special weather statement, Aug 21, 6:47 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
747 AM EDT SAT AUG 21 2004

CTZ002>004-MAZ012-211230-
HARTFORD CT-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
747 AM EDT SAT AUG 21 2004

AT 741 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 3 MILES EAST OF MANCHESTER
CONNECTICUT TO 3 MILES WEST OF EAST HAMPTON...MOVING NORTHEAST AT 40
MPH.

THUNDERSTORMS WILL BE NEAR...WILLINGTON AND STORRS BY 800 AM EDT...
WINDHAM AND WILLIMANTIC BY 810 AM EDT...DUDLEY AND WOODSTOCK BY 820
AM EDT...PUTNAM AND WEBSTER BY 830 AM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE RAPIDLY.

INTENSE LIGHTNING AMY BE REPORTED WITH THIS STORM ALONG WITH POWER
OUTAGES AND BROKEN TREE LIMBS. IF OUTDOORS...STAY AWAY FROM ISOLATED
HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

DRAG

The radar

The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Windham

When
August 21, 7:25 AM EST
Where
Windham County, Woodstock
Injuries
2 direct, 0 indirect
Reported by
AMATEUR RADIO
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hartford

When
August 21, 12:40 PM EST
Where
Hartford County, Southington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -72.883

Hail, Tolland

When
August 21, 12:56 PM EST
Where
Tolland County, Ellington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.900, -72.467

Thunderstorm Wind, Windham

When
August 21, 1:25 PM EST
Where
Windham County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.867, -72.117

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421449, 5421446, 5421447, 5421448.